Hail, Bollinger
- When
- March 14, 2:55 PM CST
- Where
- Bollinger County, 0.55 mi E of Sedgewickville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -89.910
An expansive and unseasonable air mass of warm, moist air overspread the area elevating surface dewpoint temperatures into the upper 50s and lowers 60s. This instability was followed by strengthening low level winds which set the stage for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An expansive and unseasonable air mass of warm, moist air overspread the area elevating surface dewpoint temperatures into the upper 50s and lowers 60s. This instability was followed by strengthening low level winds which set the stage for severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 1:45 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT WED MAR 14 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CDT WED MAR 14 2012 PER SPC/S RECENT MESOSCALE DISCUSSION IT DOES NOT SOUND LIKE A SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR OUR AREA TODAY. WILL CONTINUE TO MONITOR FOR PULSY SEVERE CELLS...BUT WITH LITTLE MORE WARMING LIKELY AND NO OTHER HELP TO WIPE OUT THE CAP...WE MAY NOT SEE AS MUCH COVERAGE AS PREVIOUSLY EXPECTED. THE CAP IS STRONGER THAN EXPECTED BECAUSE THE SURFACE AIRMASS HAS GOTTEN WARMER/JUICIER THAN FORECAST. RECORDS HAVE BEEN SET AT KEVV AND KPAH TODAY. COULD SEE SOME LINGERING SHOWERS OR STORMS OVER PORTIONS OF THE AREA FOR A FEW HOURS THIS EVENING...BUT FEEL THAT MOST OF THE AREA WILL BE DRY FOR MUCH OF THE NIGHT. THE 12Z MODELS CONTINUE TO DISAGREE FOR PLACEMENT OF DEVELOPMENT LATER TONIGHT. THE NAM IS LIMITED TO THE FAR WEST VERY LATE...WHILE THE GFS HAS MORE WIDESPREAD DEVELOPMENT THROUGHOUT THE AREA. SHOWED A MINOR INCREASE LATE TONIGHT...BUT NOT SURE ABOUT THE COVERAGE OF THE GFS. LOOKS LIKE ONE MAIN DISTURBANCE WILL MOVE SLOWLY EAST THROUGH THE AREA THURSDAY. THE PRIMARY FOCUS WILL BE IN THE SOUTHERN HALF OF THE AREA...WHERE LIKELIES HAVE BEEN POSTED. THE SURFACE AIRMASS SHOULD NOT BE AS ENERGIZED AS TODAY DUE TO INCREASED CLOUDS AND PRECIPITATION...SO WOULD NOT EXPECT MUCH CHANCE OF A SEVERE STORM THURSDAY. THE FOCUS LINGERS OVER THE SOUTHEAST HALF OF THE AREA THURSDAY NIGHT AND FRIDAY AS MINOR DISTURBANCES CONTINUE TO SLIP SOUTHEAST THROUGH THE REGION. WOULD EXPECT LESS CLOUD COVER OVER THE AREA FRIDAY...SO INSTABILITY MAY INCREASE ENOUGH TO MONITOR FOR A STRAY PULSE SEVERE STORM AGAIN. LATE FRIDAY NIGHT THROUGH SATURDAY THE UPPER RIDGE BEGINS TO ASSERT ITSELF OVER THE REGION...WHICH SHOULD PUSH ANY REAL CHANCES OF CONVECTION TO THE NORTH AND NORTHEAST. GENERALLY FOLLOWED THE CONSENSUS OF RAW MODEL DATA FOR DEWPOINTS...AS THE MOS JUST DOES NOT SEEM TO BE ABLE TO HANDLE THIS ABNORMALLY MOIST SITUATION. USED RAW MODEL DATA FOR LOWS THROUGH FRIDAY NIGHT...AND MOS SEEMED TO BE THE BETTER CHOICE FRIDAY AND SATURDAY. RAW MODEL TEMPERATURES SEEMED TO HOLD TEMPERATURES DOWN A BIT MORE REALISTICALLY FOR THURSDAY HIGHS...GIVEN THE CLOUD COVER AND PRECIPITATION EXPECTED. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED MAR 14 2012 CONTINUATION OF UNSEASONABLY WARM TEMPS WILL CONTINUE AS UPPER RIDGE STRENGTHENS ACROSS THE EASTERN STATES. GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH TUESDAY...THEN THE MODELS BEGIN TO DIVERGE WITH THEIR HANDLING OF THE DEEP TROUGH IN THE WEST. THE SLOWEST AND DRIEST SOLUTION IS OFFERED BY THE 12Z GFS ENSEMBLE MEAN...WHICH SHOWS THE SYSTEM BECOMING A CUT OFF LOW OVER THE SOUTHERN ROCKIES. THE 00Z ECMWF WAS VASTLY DIFFERENT...WITH THE TROUGH EJECTING NORTHEAST AND LEAVING A MORE ZONAL FLOW PATTERN IN PLACE BY LATE NEXT WEEK. GIVEN THESE TREMENDOUS DIFFERENCES...THE FORECAST FOR WEDNESDAY WILL HAVE LOW CHANCE POPS AS A COMPROMISE. THE FINAL OUTCOME WILL PROBABLY LIE SOMEWHERE BETWEEN THE EXTREMES OFFERED BY THE ABOVE MODELS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED MAR 14 2012 SHOULD SEE SIGNIFICANT CU FIELD...LOW VFR...ACROSS THE ENTIRE AREA THIS AFTERNOON...AS MOST AREAS QUICKLY HIT CONVECTIVE TEMPERATURE. THERE IS NO BOUNDARY OR SIGNIFICANT DISTURBANCE TO REALLY FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SO WILL JUST MENTION A CB AT ALL SITES THROUGH THE AFTERNOON AND AMEND AS NECESSARY ONCE THEY DEVELOP. THE 12Z MODELS LOOK RATHER DRY FOR MUCH OF THE AREA TONIGHT...BUT IT IS NOT A VERY CONFIDENT SITUATION. WILL KEEP THE TAFS DRY...BUT MENTION A CB LATE TONIGHT IN THE WEST. LOOKS LIKE AT LEAST SCATTERED DEVELOPMENT EARLY THURSDAY...SO INSERTED A PROB30 AT ALL SITES WITH MVFR CONDITIONS IN TSRA. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM....MY AVIATION.....DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CDT WED MAR 14 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 915 AM CDT WED MAR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALIZED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON INTO THE EARLY EVENING. THE STORMS WILL BE RELATIVELY SHORT LIVED AND MOVE SLOWLY TO THE EAST AT 20 TO 25 MPH. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A BRIEF STRONG STORM CANNOT BE RULED OUT IN THE AFTERNOONS. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH THE STORMS IN THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SHOULD A WATCH OR WARNING BE ISSUED. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CDT WED MAR 14 2012 MOZ076-086-087-100-109>111-142100- BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-PERRY MO-SCOTT MO-STODDARD MO-WAYNE MO- 258 PM CDT WED MAR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PARTS OF SOUTHEAST MISSOURI UNTIL 400 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAISY TO WAPPAPELLO LAKE AREA. THE LINE OF STORMS WAS MAKING LITTLE EASTWARD PROGRESS. OVERALL MOVEMENT OF THE LINE WAS NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MARBLE HILL...JACKSON...ADVANCE...CAPE GIRARDEAU...WAPPAPELLO... MILLERSVILLE...PUXICO...BURFORDVILLE...LEOPOLD...GORDONVILLE... DELTA...DUTCHTOWN...OLD APPLETON...OAK RIDGE...ZALMA... POCAHONTAS...WHITEWATER AND ALLENVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. MY
The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 hail. Local standard time, as filed.
Half dollar size hail as reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374055, 374057, 374058.